Stories about: ibuprofen

Acetaminophen does not aggravate young children’s asthma

A head-to-head comparison with ibuprofen refutes a link between acetaminophen and asthma exacerbations.
A head-to-head comparison with ibuprofen refutes a link between acetaminophen and asthma exacerbations.

Your toddler is screaming in pain. Her forehead is burning. You rush to your local drugstore. What do you get — Tylenol or Motrin? And by the way, she also has asthma.

Recently, many parents have been under the impression that acetaminophen (Tylenol, etc.) may do more harm than good in young children with asthma.

“There’s been a lot of ‘smoke’ about this, based on a lot of retrospective observational data,” says Wanda Phipatanakul, MD, MS, of Boston Children’s Hospital’s Division of Allergy and Immunology.

The studies in question concluded that the common over-the-counter remedy can cause asthma exacerbations. Reviewing these studies, one author concluded, “Until future studies document the safety of this drug, children with asthma or at risk for asthma should avoid the use of acetaminophen.”

The Acetaminophen Versus Ibuprofen in Children with Asthma (AVICA) trial, led by Phipatanakul for the National Heart, Lung and Blood Institute’s AsthmaNet now sets the record straight.

Read Full Story | Leave a Comment